We recently took our Shih Tzu to the vet and she has been prescribed heart meds for a murmur as well as medication for her siezures. She isn't eating solids, but is drinking on her own, she will drink some broth.
She recently had a stomach virus so it seemed she was trowing up as well as getting weak.
She has a strong personality and wants to do her usual things but gets tired too quickly.
Could her medication cause this issue, and we were told by another vet that she was a candidate for an illness what gives them a barrel chest as well as arched back and hair loss.
She does have all those symptoms. We're concerned about her weight. Is there something to give her to help with her weight?
They've tested her for everything and only found her heart was bad.
Can her heart make her lose weight and lose hair?
The hair loss, weakness, arched back may be caused by an endocrine disorder. The endocrine disorder which causes the kinds of problems you are describing is called Cushing's syndrome. It usually causes a pot-belly appearance and thin skin, which you have not mentioned. Another endocrine disorder that may be a possibility in your dog's case is Addison's disease which causes lethargy, weakness, weight loss and decreased appetite. Cushing's disease and Addison's disease can both be problems of the adrenal gland or pituitary.
The main side effect of many heart and seizure medications is tiredness, but there is a possibility of other side effects depending on the medication. You did not list the specific medications, however, so I am unable to give you specific side effects.
Heart disease is not usually responsible for hair loss, but difficulty breathing whether heart or lung disease if under-controlled can cause decreased appetite, but so can Addison's disease.
If your vet has not been tested for Cushing's or Addison's disease it may be worth having the test performed.
There is an appetite stimulant called Mirtazapine which may also help.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.